Sir.—This letter is in response to the overall excellent review article by Lindsley. We must differ with Lindsley regarding several issues related to the gastrointestinal side effects attributed to NSAIDs in children. We recently wrote an abstract1 and an article2 concerning the identification of significant gastroduodenal injury in children treated with NSAIDs.
In a cohort of 17 children with JRA who were treated with NSAIDs for at least 3 months, 15 (88%) presented with epigastric abdominal pain, 11 (65%) presented with anemia, and six (35%) presented with positive stools for occult blood. Several patients presented with gastrointestinal hemorrhage. In more than 75% of the children, gastritis, duodenitis, duodenal and gastric ulcer, esophagitis, and enteropathy were associated with various NSAIDs, including naproxen, tolmetin, sulindac, and aspirin and its derivatives.
Twelve (92%) of 13 patients with gastroduodenal injury presented with abdominal pain. The dyad of epigastric abdominal pain and anemia